Thalidomide may cause epidermal necrolysis in multiple myeloma

Thalidomide may cause epidermal necrolysis in multiple myeloma

(HealthDay)—In patients with multiple myeloma, thalidomide may cause toxic epidermal necrolysis (TEN), according to a case report published online Nov. 2 in the International Journal of Dermatology.

Sewon Hwang, M.D., from Yeouido St. Mary's Hospital in Seoul, South Korea, and colleagues report on a case of TEN in a 62-year-old woman with multiple myeloma who was treated with and dexamethasone. The patient developed fever and dysphagia, as well as irregularly shaped erythematous macules and patches on her face and trunk about four weeks after initiation of treatment. The lesions spread to her entire body; some evolved to flaccid blisters, and there was a positive Nikolsky's sign in the erythematous zone.

The authors note that elevations in , C-reactive protein levels, and liver enzymes were seen in laboratory results, as well as an increased percentage of eosinophils. Full-thickness epidermal necrosis and subepidermal detachment were seen in skin biopsy from the trunk, with infiltration of lymphocytes and a few eosinophils in the papillary dermis. The patient was diagnosed with TEN and thalidomide was discontinued immediately. The patient was treated with prednisolone along with fluid replacement and wound dressing. After two weeks of intensive therapy the skin lesions resolved.

"In conclusion, dermatologists should keep in mind the possibility that thalidomide may cause TEN," the authors write. "Greater caution is required in patients receiving combination therapy with thalidomide and dexamethasone for the treatment of newly diagnosed ."


Explore further

H. pylori triple therapy linked to erythema multiforme

More information: Full Text (subscription or payment may be required)

Copyright © 2016 HealthDay. All rights reserved.

Citation: Thalidomide may cause epidermal necrolysis in multiple myeloma (2016, November 7) retrieved 4 December 2021 from https://medicalxpress.com/news/2016-11-thalidomide-epidermal-necrolysis-multiple-myeloma.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
2 shares

Feedback to editors